Psych Central

Go Back   Forums at Psych Central > Mental Health Support > Bipolar



advertisement
Reply
Thread Tools Display Modes
Unread 03-25-2012, 02:23 PM   #1
Poohbah
 
Secretum's Avatar
Secretum has no updates.
 
Member Since: Mar 2008
Posts: 1,345
My Mood:

5 yr Member
588 hugs
given
PC PoohBah!
Default How to deal with abilify sedation?

My pdoc upped my abilify to 15 mg to counteract my depression and hallucinations. So far, the higher dose has been working well, but I've been experiencing some side effects. At this dose, I find the abilify very sedating. It is a struggle just to stay awake as I type this, and I need to study for and do well on four exams in the up-coming week! I don't know how I am going to do it.

I already started taking it at night, but I still feel very fatigued during the day. Does anyone have any suggestions? How do you deal with being on sedating meds? More coffee? Thanks.
__________________
"Everything that happens is infinitely improbable."-Peirce

Dx: No one knows and I don't care
Rx: Saphris 20 mg
Lamictal 250 mg



Secretum is offline   Reply With Quote
Unread 03-25-2012, 02:26 PM   #2
Elder
 
Moose72's Avatar
Moose72 Tangled in Titilating Typing
 
Member Since: Jan 2008
Location: Michigan
Posts: 6,492 (SuperPoster!)
My Mood:

5 yr Member
304 hugs
given
PC PoohBah!
Default Re: How to deal with abilify sedation?

Zyprexa did the same to me. You either have to ride it out or go off? I got my dose lowered to half and I'm much better.
__________________
“Talent hits a target no one else can hit; Genius hits a target no one else can see.”
― Arthur Schopenhauer

Schizoaffective bipolar 1 type
Lithium carbonate
Zyprexa
Topomax
Latuda
Moose72 is offline   Reply With Quote
Unread 03-25-2012, 02:32 PM   #3
Anonymous32507
Guest
Anonymous32507 has no updates. Edit
 
Posts: n/a
Default Re: How to deal with abilify sedation?

The only thing that ever worked for me was time for my body to adjust. But doesn't sound like you have a lot of time. coffee maybe, I drink so much I think it's lost it's stimulant effects for me.
  Reply With Quote
Unread 03-25-2012, 03:40 PM   #4
Grand Member
bipolarmedstudent is coloring the brain
 
Member Since: Mar 2012
Location: Canada
Posts: 673
My Mood:

2 yr Member
71 hugs
given
Default Re: How to deal with abilify sedation?

Quote:
Originally Posted by Secretum View Post
My pdoc upped my abilify to 15 mg to counteract my depression and hallucinations. So far, the higher dose has been working well, but I've been experiencing some side effects. At this dose, I find the abilify very sedating. It is a struggle just to stay awake as I type this, and I need to study for and do well on four exams in the up-coming week! I don't know how I am going to do it.

I already started taking it at night, but I still feel very fatigued during the day. Does anyone have any suggestions? How do you deal with being on sedating meds? More coffee? Thanks.
Maybe try splitting the dose to see if that helps?

In the short-term, try cold showers, opening the window to get a cool breeze, drinking lots of coffee (or caffeine pills), and just 'pushing through' the sleepiness (there are certain hours of the day that we are particularly sleepy...if we resist falling asleep at these times, we often get more alert).

In the long-term your options are to either add a stimulant (I'm thinking provigil) or to lower the abiliify and add a different antipsychotic (although most antipsychotics are more sedating than abilify, so I don't know if that will work).

It's also possible that as your body adjusts, the sedation will go away or at least lessen considerably.

Personally, if I were you, I would drop the dose back down until my exams were over, PROVIDED I could handle the hallucinations.

Also, what other meds are you on? Is there any other med that could be contributing to your sedation, that you could temporarily discontinue?
__________________
age: 23

dx:
bipolar I, ADHD-C, tourette's syndrome, OCD, trichotillomania, GAD, Social Phobia, BPD, RLS

current meds:
depakote (divalproex sodium) 1000mg, abilify (aripiprazole) 4mg, cymbalta (duloxetine) 60mg, dexedrine (dexamphetamine) 35mg, ativan (lorazepam) 1mg prn, iron supplements

past meds:
ritalin, adderall, risperdal, geodon, paxil, celexa, zoloft

other:
individual talk therapy, CBT, group therapy, couple's therapy, hypnosis
bipolarmedstudent is offline   Reply With Quote
Unread 03-25-2012, 03:51 PM   #5
Poohbah
 
cocoabeans's Avatar
cocoabeans My modified Status
 
Member Since: Jan 2012
Posts: 1,122
My Mood:

2 yr Member
Default Re: How to deal with abilify sedation?

Energy drinks! That's what I do w/seroquel. Although, if you're depressed wouldn't you naturally be really sleepy? When I'm properly depressed I can sleep for days! Maybe it isn't entirely the drug.
cocoabeans is offline   Reply With Quote
Unread 03-25-2012, 04:26 PM   #6
Grand Member
 
BuggsBunny's Avatar
BuggsBunny makes jokes on the forum. Watch out for her!
 
Member Since: Jan 2012
Location: Midwest USA
Posts: 814
My Mood:

2 yr Member
145 hugs
given
Default Re: How to deal with abilify sedation?

Caffeine tablets are my trick. Equal to a cup of coffee, without the sugar and calories. They last 4-5 hours and don't make me manic. You can take one or two as needed, altho there is a limit to how many you can take in a day.
I usually only need one at a time to get me thru the rough spot of mornings.

Other than that, everyone else has listed the a lot of good tricks.
__________________

That which does not kill me makes me stronger.
BuggsBunny is offline   Reply With Quote
Unread 03-26-2012, 12:41 AM   #7
Grand Magnate
 
Innerzone's Avatar
Innerzone needs a word for this.
 
Member Since: Nov 2009
Location: NW US
Posts: 3,432
My Mood:

3 yr Member
2,485 hugs
given
PC PoohBah!
Default Re: How to deal with abilify sedation?

Drink the coffee black. No sugar, no calories! Lol.
Re: caffeine pills. I can drink coffee no problem. And stay awake all over the clock. Completely irrespective of coffee or any other thing. Anyhow, I had a job that had very limited access to "facilities". Sooo, I picked up some caffeine pills so that this would not be an issue (see also: headache avertment). They made me feel like kakashalanga. Not at first, but say it were overnight, at the end, where I'd normally just be a bit buzzed with bizarro energy, I'd feel bizzaro buzzed and sh***y. (Which of course leads to the question why did I take them?! It was an experiment. Even cut in half had this effect.) So anyway, YMMV.

So... coffee, yeah, maybe, depends how it affects you personally. For me, as much as I love it, it would be a joke of ineffectiveness. So I'd go with the answer:

Moving around. Physically. That's what helps me. And NO, I don't feel like doing so at the time, hahaha! But if I do it, it helps a lot. A brisk walk around the block, jumping into some cleaning. I remember clearly one time when meds really zonked me into serious sleepy bear mode. I was trapped at work and couldn't move around much. Was essentially melting over the counters. Could.not.stay.awake. Yeah, it can be pretty intense.

Maybe scheduling in some quick activity between study blocks?
__________________
Makes me sick to the heart
Oh I feel so tired...
And the way the rain comes down hard...
That's how I feel inside...
The Cure
Innerzone is offline   Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off


All times are GMT -5. The time now is 07:39 PM.


Powered by vBulletin® — Copyright © 2000 - 2014, Jelsoft Enterprises Ltd.

advertisement

 

The material on this site is for informational purposes only, and is not a substitute for medical advice,
diagnosis or treatment provided by a qualified health care provider.
Always consult your doctor or mental health professional before trying anything you read here.

 

HomeAbout UsContact UsPrivacy PolicyTerms of UseDisclaimer
Forums HomeCommunity Guidelines Help

Helplines and Lifelines
eTrust Pro Certified